Minnesota, 2023Hail and Damaging Winds in Minnesota, August 1, 2023
August 1, 2023 · NWS FGF · 10 events in 7 counties and zones
An axis of instability moved through NW MN, sparking off convection in the evening hours of August 1st. Large hail and damaging wind gusts were reported with these cells.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An axis of instability moved through NW MN, sparking off convection in the evening hours of August 1st. Large hail and damaging wind gusts were reported with these cells.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 1, 2:04 PM CST, 1 hour 1 minute earlier.
Area forecast discussion, Aug 1, 2:04 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Grand Forks ND
304 PM CDT Tue Aug 1 2023
.SHORT TERM...(This evening through Wednesday night)
Issued at 224 PM CDT Tue Aug 1 2023
Activity remains isolated on the eastern edge of the instability
within the WAA regime across the MN lakes na trees area. This is
expected to slowly push east this afternoon. Attention in the near
term will be if and where convection can develop in ND. Most
likely along the wind shift line extending from near Cooperstown
towards Grand Forks south of which temps near 90F and 70 dew pts
supporting ample instability. With the effective 0 to 6km shear
in the 30 to 40kt range and ML CAPE around 3000J/kg initial storm
mode should be supercellular to multicellular, creating hail
potential to golfball size and winds to 60mph.
Another round of storms to monitor will be to the west and if a
MCS or linear system develop which could track to the east this
evening into the overnight. This would bring the threat of 60mph
winds should this occur as the convection moves into eastern ND
from the west.
Tomorrow will be a touch cooler as shower chances linger into the
morning hours with drier conditions into the afternoon and
evening. Highs in the mid to upper 80s expected.
.LONG TERM...(Thursday through Tuesday)
Issued at 224 PM CDT Tue Aug 1 2023
Key Messages:
-Seasonal Temperatures to end the week and into the weekend
-Precip chances hinge on thunderstorm activity and timing
Typical late summer pattern with weak forcing and as a result low
predictability exist with precip timing, coverage and placement
within the extended time frame. Ensemble guidance does suggest
potential for a wave and thunderstorms late Friday into Saturday
with rain potential up to 50%. There's a 50-60% chance for
greater than 0.1 inch rainfall, and 30-40% chance for greater than
0.25 inch rainfall.
Behind the wave NW flow returns and temps will be cooler with
highs in the 70s Sun and Mon vs 80s Thur - Sat.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1230 PM CDT Tue Aug 1 2023
Another round of thunder is moving near BJI early this afternoon.
Another convection continues to be difficult in discerning if and
where new activity will develop this afternoon and evening. With
drier air filtering in on north winds in DVL and soon to be GFK
went ahead and removed the thunder mention with chances 30 percent
or less. Did keep the mention at FAR. More likely scenario for
thunder will evolve tonight with activity in the west spreading
east southeast.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
SHORT TERM...JK
LONG TERM...JK
AVIATION...JK
Hazardous weather outlook, Aug 1, 12:55 PM CST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
155 PM CDT Tue Aug 1 2023
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-021900-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
155 PM CDT Tue Aug 1 2023
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
Isolated to scattered severe thunderstorms are expected across
the region in the afternoon and evening hours. Threats this
afternoon would be hail up to golf balls within discrete
thunderstorms. In the evening and overnight, storms threats change
to hail up to quarters and winds up to 70mph.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Wednesday theres a slight chance for thunderstorms for NW MN. The
main threat for these storms if they develop is lightning. The
probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, Aug 1, 9:16 AM CST, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1016 AM CDT Tue Aug 1 2023
MNZ005-006-011615-
Roseau MN-Lake Of The Woods MN-
1016 AM CDT Tue Aug 1 2023
...A strong thunderstorm will impact portions of northeastern Roseau
and northwestern Lake of the Woods Counties through 1115 AM CDT...
At 1015 AM CDT, Doppler radar was tracking a strong thunderstorm near
Garden Island State Recreation Area, or 42 miles northeast of Roseau,
moving southeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Warroad, Wheelers Point, Arnesen, Springsteel Island, Angle Inlet,
Lude and Birch Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Lake of the Woods, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4935 9507 4937 9495 4933 9487 4932 9481
4929 9482 4918 9479 4909 9475 4888 9468
4882 9471 4878 9469 4875 9466 4889 9540
4900 9549 4900 9515 4938 9514
TIME...MOT...LOC 1515Z 304DEG 27KT 4915 9495
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CJSpecial weather statement, Aug 1, 2:34 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
334 PM CDT Tue Aug 1 2023
MNZ008-009-012100-
East Marshall MN-North Beltrami MN-
334 PM CDT Tue Aug 1 2023
...A strong thunderstorm will impact portions of southeastern
Marshall and northwestern Beltrami Counties through 400 PM CDT...
At 334 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Gatzke, or 22 miles northeast
of Thief River Falls, moving southeast at 10 mph.
HAZARD...Landspouts, wind gusts of 50 to 55 mph, and nickel size
hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Grygla, Gatzke and Espelie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4830 9594 4844 9580 4836 9539 4817 9574
TIME...MOT...LOC 2034Z 312DEG 9KT 4833 9581
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
CJSpecial weather statement, Aug 1, 2:38 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
338 PM CDT Tue Aug 1 2023
MNZ001-007-012115-
West Polk MN-West Marshall MN-
338 PM CDT Tue Aug 1 2023
...A strong thunderstorm will impact portions of southern Marshall
and northwestern Polk Counties through 415 PM CDT...
At 338 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oslo, or 16 miles north of Grand Forks, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Warren and Tabor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4820 9670 4801 9679 4793 9698 4802 9707
4805 9707 4807 9710 4810 9710 4811 9712
4814 9713 4814 9714 4815 9714 4818 9706
TIME...MOT...LOC 2038Z 310DEG 9KT 4815 9707
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CJSpecial weather statement, Aug 1, 2:56 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
356 PM CDT Tue Aug 1 2023
NDZ024-026>029-012130-
Griggs ND-Nelson ND-Steele ND-Eddy ND-Grand Forks ND-
356 PM CDT Tue Aug 1 2023
...A strong thunderstorm will impact portions of southwestern Grand
Forks, southern Nelson, northern Griggs, southeastern Eddy and
northern Steele Counties through 430 PM CDT...
At 356 PM CDT, Doppler radar was tracking a strong thunderstorm near
Golden Lake, or 37 miles southwest of Grand Forks, moving east at 20
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Northwood, Golden Lake, Finley, Aneta, Binford, Red Willow Lake and
Sharon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern and northeastern North Dakota.
&&
LAT...LON 4773 9860 4777 9745 4736 9756 4754 9850
4759 9850 4759 9857
TIME...MOT...LOC 2056Z 270DEG 19KT 4764 9775
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
PerrouxThunderstorm Wind, Marshall
- When
- August 1, 3:05 PM CST to 3:10 PM CST
- Where
- Marshall County, 3.09 mi WNW of Espelie
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.250, -95.740
Public reports large tree branches down on power lines causing power outages and hail of unknown size. 7 WSW Grygla. Time estimated from radar, wind gust estimated.
Thunderstorm Wind, Polk
- When
- August 1, 3:08 PM CST to 3:13 PM CST
- Where
- Polk County, 1.38 mi N of Davidson
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.900, -96.870
Public reports 2 power poles cracked at the base 3 NE Mallory. Wind speed estimated.
Hail, Becker
- When
- August 1, 3:14 PM CST to 3:19 PM CST
- Where
- Becker County, 2.07 mi S of Detroit Lakes Arpt
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 46.790, -95.880
Becker county EM reports pea to quarter size hail 2 NNE Shoreham.
Thunderstorm Wind, Polk
- When
- August 1, 3:25 PM CST to 3:30 PM CST
- Where
- Polk County, Mallory
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.880, -96.920
MN DOT site measures a wind gust of 64 mph in Mallory.
Hail, Pennington
- When
- August 1, 3:31 PM CST to 3:36 PM CST
- Where
- Pennington County, 4.84 mi N of Erie
- Measured
- 2 in hail
- Reported by
- Broadcast Media
- Coordinates
- 48.150, -95.670
Delayed report from social media. Broadcast Media reports golf ball to egg size hail 6 east of Goodridge.
Hail, Red Lake
- When
- August 1, 3:35 PM CST to 3:40 PM CST
- Where
- Red Lake County, 1.16 mi NW of Perault
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.830, -96.320
Public reports quarter sized hail 5 SSW Red Lake Falls. States beans and corn crop suffered damage. Beans stripped to the stems.
Thunderstorm Wind, Otter Tail
- When
- August 1, 4:02 PM CST to 4:07 PM CST
- Where
- Otter Tail County, 1.98 mi NE of Pelican Lake
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 46.700, -96.000
Photos of tree damage 3 NNE Dunvilla on social media from broadcast media. Estimated 6-inch diameter tree branches downed.
Thunderstorm Wind, Otter Tail
- When
- August 1, 4:04 PM CST to 4:09 PM CST
- Where
- Otter Tail County, 1.58 mi ENE of Pelican Lake
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 46.690, -96.000
Broadcast media relays report of boat lift tipped over on Pelican Lake. Wind speed estimated.
Thunderstorm Wind, Polk
- When
- August 1, 4:39 PM CST to 4:44 PM CST
- Where
- Polk County, 1.16 mi NW of Eldred
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.690, -96.820
NDAWN station at Eldred measures 59 mph wind gust.
Thunderstorm Wind, Clearwater
- When
- August 1, 4:45 PM CST to 4:50 PM CST
- Where
- Clearwater County, 2.78 mi NE of Clearbrook
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.730, -95.380
Public reports medium-sized branches down and pea-sized hail 3 NE Clearbrook. Wind speed estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 1 to 7, 202358 deaths · 38 events
- Excessive Heat and Heat in Texas, August 1 to 14, 202315 deaths · 501 injured · 92 events
- Heat in Arizona, August 1 to 3, 202311 deaths · 3 events
- Excessive Heat in Arizona, August 1 to 6, 20239 deaths · 6 events
- Excessive Heat in Oklahoma, August 1 to 4, 202332 injured · 25 events
- Flash Flooding and Flooding in Utah, August 1 to 4, 2023$21 million · 1 in hail · 43 events
- Excessive Heat and Heat in Texas, August 1 to 5, 20231 death · 25 events
- Tornado and Hail in North Dakota, August 1, 2023$5.3 million · 1.75 in hail · 51 events
- Wildfire in Washington, August 1 to 31, 2023$9.9 million · 1 event
- Wildfire in Idaho, August 1 to 30, 2023$9.2 million · 1 event
- Drought in Louisiana, August 1 to 31, 2023$4.0 million · 4 events
- Drought in Missouri, August 1 to 31, 2023$1.9 million · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133032, 1133034, 1133018, 1133038, 1133020, 1133030, 1133035, 1133036, 1133040, 1133037.